Hail, Hampshire
- When
- May 28, 12:20 PM EST
- Where
- Hampshire County, Worthington Corners
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.417, -72.933
Severe thunderstorms produced large hail throughout much of western and central Massachusetts. In Franklin County, hail as large as a half dollar fell in Conway, while quarter sized hail fell in Ashfield and covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms produced large hail throughout much of western and central Massachusetts. In Franklin County, hail as large as a half dollar fell in Conway, while quarter sized hail fell in Ashfield and covered the ground. Dime sized hail was reported in Greenfield and Whately. Thunderstorm winds downed trees and wires in Northfield. In Hampshire County, nickel to quarter sized hail fell in Worthington, while dime sized hail fell in South Hadley and Pelham. In Hampden County, dime sized hail was reported in Chicopee. Dime sized hail also was reported in Worcester County, from Barre to Hubbardston and New Braintree.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 28, 8:55 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 955 AM EDT MON MAY 28 2001 UPDATE IN ZFPS FOR THIS AFTN CONTS CLDS AND CHC OF TSTMS ACRS THE FCST AREA. VERY UNSTBL AMS ACRS SNE FOR THIS AFTN SPCLY IF TEMPS WARM TO MID 70S. COMBO OF STV UPR WND AND UNSTB MAKE SVR WX A PSBLTY FOR AFTN INTO EVE. 06Z MESO ETA SHOWS SGFNT OMEGA MAX IN TWO AREA. FIRST MVS ACRS CAPE COD AND ISS 18Z TO 21Z AND SO TSTMS MAY OCCUR WITH THIS ACRS SERN PTN FCST AREA. SVR WX LESS LKLY SINCE SLY FLO WL KEEP TEMPS NR SFC LWR. SECOND AREA SHOWN TO BE ACRS FAR NWRN MA TO SRN NH 21Z TO 00Z. AT SAME TIME DVV ACRS CNTRL MA AND CNTRL CT. THIS WUD IMPLY THAT LESS CLDS AND SO MORE HEATING AND WARMER AT SFC BUT WITH SLY BLO THE LOW LVL WARMER TEMPS WL BE ADVECTED INTO SRN NH INCRG THE LKLYHOOD OF TSTMS SOME OF WHICH CUD BE SVR. BY 03Z ALL DVG ACRS SNE SO EXCP SHWRS/TSTMS WL HAVE ENDED AND CLRG SHUD FLW. .BOX...NONE. DMH
CTZ002>004-MAZ002>015-017>024-RIZ001>007-281800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1035 AM EDT MON MAY 28 2001 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL. BY EVENING ANY STORMS WILL BE ENDING. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE. THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES REACH THE MID 70S. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. FIELD @RUKWBCe$KDENWWUS81 KBOX 281435 SPSBOX CTZ002>004-MAZ002>015-017>024-RIZ001>007-282100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1035 AM EDT MON MAY 28 2001 ...SEVERE WEATHER POSSIBLE THIS AFTERNOON... ABUNDANT MOISTURE..AN UNSTABLE ATMOSPHERE AND AN UPPER LEVEL DISTURBANCE WILL COMBINE THIS AFTERNOON TO PRODUCE THUNDERSTORMS WHICH MAY BRING WIND GUSTS TO 60 MPH AND POSSIBLY LARGE HAIL. BY EVENING ANY STORMS WILL BE ENDING. THE MOST LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL BE IN NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE. THE THREAT WILL BE ENHANCED IF ANY SUNSHINE CAN HELP TEMPERATURES REACH THE MID 70S. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE ON THE ALERT AFTER 12 NOON AND BE PREPARED TO RELAY REPORTS OF HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. FIELD
The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243495, 5243496, 5243497, 5243498, 5243499, 5243500, 5243501, 5243502, 5243503, 5243504, 5243505.